Ginkgo and blood thinners

Medical Herbalism 9(2):16

Interactions between blood-thinning herbs and pharmaceutical medications with the same action present perhaps the greatest risk of drug-herb interactions in modem practice. The risk is due to the gravity of the underlying condition that requires a blood-thinner, and to the fragile dose range and serious side effects of of the pharmaceutical drugs themselves. The drugs must be given in high enough doses to prevent the formation of life-threatening clots, but can cause serious and life-threatening bleeding disorders if given in too high a dose. A blood thinning herb can act like “the straw that broke the camel’s back” by thinning the blood enough to allow the drug to provoke a serious bleeding disorder. The risk is probably greatest with heparin, warfarin, and coumarin derivatives, but recent anecdotes indicate that interactions may also occur between blood thinning herbs and such mild pharmaceutical blood-thinners as aspirin.

Gingko biloba extract (GBE) is a popular phytopharmaceutical in Europe, where it is a prescription medicine, and in the U.S., where it is available in health food stores. A recent case report in the New England Journal of Medicine describes a case of spontaneous bleeding into the eye from the iris within a week of onset of daily GBE supplementation in a patient who had been taking aspirin to prevent a heart attack. GBE constituents have demonstrated blood thinning activity (Kleinjen) and a previous case report showed that it may cause bleeding disorders in a healthy patient even in the absence of anticoagulant medication (Rowan and Lewis). I have also received case reports from two practitioners about retinal hemorrhage in patients taking ginkgo without other drugs, and one case of clotting problems during kidney dialysis (recurring with rechallenge).

In the current case, a 70-year old male had been taking aspirin (one 325 mg tablet daily) for three years following coronary bypass surgery. He began taking two 40mg tablets of GBE (50:1 extract), and one week later exhibited blurred vision with a red streak visible inside the eye. The patient had no previous history of eye disorders or recent eye trauma. The patient stopped taking the GBE, but continued to take the aspirin. No bleeding recurred over a three month follow-up period.
 
Copyright 2001 Paul Bergner   




click medherb.com below to search site

 
AUDIO CD-ROM COURSES
Medical Herbalism. Introductory, Advanced, Clinical. CE Available.

FIRST COURSE IN MEDICAL HERBALISM With Resources Kit. Learn 14 herbs, Make your own herbal medicines.

CLASSROOM EDUCATION Medical Herbalism. Advanced and Clinical Programs. Occupational Certification.

Mountain Rose Herbs. A Herbs, Health and Harmony C